Kinetic formulation of the isentropic gas dynamics and \(p\)-systems. (English) Zbl 0799.35151

Summary: We consider the \(2\times 2\) hyperbolic system of isentropic gas dynamics, in both Eulerian or Lagrangian variables (also called the \(p\)-system). We show that they can be reformulated as a kinetic equation, using an additional kinetic variable. Such a formulation was first obtained by the authors in the case of multidimensional scalar conservation laws. A new phenomenon occurs here, namely that the advection velocity is now a combination of the macroscopic and kinetic velocities. Various applications are given: we recover the invariant regions, deduce new \(L^ \infty\) estimates using moments lemma and prove \(L^ \infty- w*\) stability for \(\gamma\geq 3\).


35L65 Hyperbolic conservation laws
76N15 Gas dynamics (general theory)
35B45 A priori estimates in context of PDEs
Full Text: DOI


[1] Chen, G.Q.: The theory of compensated compactness and the System of Isentropic Gas Dynamics. Preprint MCS-P154-0590, University of Chicago, (1990)
[2] Dafermos, C.M.: Estimates for conservation laws with little viscosity. SIAM J. Math. Anal.18, n. 2, 409–421 (1987) · Zbl 0655.35055
[3] DiPerna, R.J.: Convergence of Approximate Solutions to Conservation Laws. Arch. Rat. Mec. and Anal.82(1), 27–70 (1983) · Zbl 0519.35054
[4] DiPerna, R.J.: Convergence of the Viscosity Method of Isentropic Gas Dynamics. Commun. Math. Phys.91, 1–30 (1983) · Zbl 0533.76071
[5] DiPerna, R.J., Lions, P.L., Meyer, Y.:L p Regularity of Velocity Averages. Ann. I.H.P. Anal. Non Lin.8(3–4), 271–287 (1991) · Zbl 0763.35014
[6] Golse, F., Lions, P.L., Perthame, B., Sentis, R.: Regularity of the Moments of the Solution of a Transport Equation. J. Funct. Anal.76, 110–125 (1988) · Zbl 0652.47031
[7] Lax, P.D.: Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock waves. CBMS-NSF regional conferences series in applied mathematics, 11 (1973)
[8] Lions, P.L., Perthame, B.: Lemmes de moments, de moyenne et de dispersion. C.R. Acad. Sc. Paris, t.314, série I, 801–806 (1992) · Zbl 0761.35085
[9] Lions, P.L., Perthame, B., Tadmor, E.: Formulation cinétique des lois de conservation scalaires. C.R. Acad. Sci. Paris, t.312, série I, 97–102 (1991)
[10] Lions, P.L., Perthame, B., Tadmor, E.: Kinetic Formulation of Scalar Conservation Laws. J.A.M.S.7, 169–191 (1994) · Zbl 0820.35094
[11] Murat, F.: Compacité par compensation. Ann. Scuola Norm. Sup. Pisa5, 489–507 (1978) · Zbl 0399.46022
[12] Perthame, B.: Higher Moments Lemma: Applications to Vlasov-Poisson and Fokker-Planck equations Math. Meth. Appl. Sc.13, 441–452 (1990) · Zbl 0717.35017
[13] Serre, D.: Domaines invariants pour les systèmes hyperboliques de lois de conservation.69, n. 1, 46–62 (1987) · Zbl 0626.35061
[14] Smoller, J.: Shock Waves and Reaction-Diffusion Equations. Berlin, Heidelberg, New York: Springer 1982 · Zbl 0507.35042
[15] Tartar, L.: Compensated Compactness and Applications to Partial Differential Equations. In: Research Notes in Mathematics, Nonlinear analysis and mechanics, Heriot-Watt Symposium, Vol. 4 Knops, R.J. (ed.) London: Pitman Press, 1979 · Zbl 0437.35004
[16] James, F., Peng, Y-J., Perthame, B.: Kinetic formulation for the chromatography and some other hyperbolic systems (To appear in J. Math. Pures et Appl.) · Zbl 0847.35084
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.